Georgia, 2013

Funnel Cloud in Georgia, August 23, 2013

August 23, 2013 · NWS JAX · 1 event in 1 county or zone

Weak onshore flow combined with high moisture content and instability produced thunderstorms with locally heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Weak onshore flow combined with high moisture content and instability produced thunderstorms with locally heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 23, 8:38 AM EST, 2 hours 12 minutes earlier.

Area forecast discussion, Aug 23, 8:38 AM EST, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
938 AM EDT FRI AUG 23 2013

.UPDATE...

WEAK ONSHORE FLOW THIS MORNING...WITH VERY LITTLE IN THE WAY OF
CLOUD COVER...EXCEPT SOUTH. THE LACK OF CLOUD COVER WILL ALLOW THE
AIRMASS TO DESTABILIZE...WITH THUNDERSTORMS EXPECTED BY EARLY
AFTERNOON. COULD SEE AN ENHANCED AREA OF CONVECTION NEAR OR JUST
SOUTH OF THE FL/GA LINE AT INITIATION DUE TO DIFFERENTIAL HEATING
FROM THE CLOUD SHIELD OVER SOUTHERN COUNTIES. WITH WEAK
FLOW...SLOW MOVING HEAVY RAIN WILL BE THE MAIN CONCERN WITH ANY
STORMS THAT DO DEVELOP...CONSIDERING THE AMOUNT OF RAIN PORTIONS
OF THE REGION HAVE SEEN RECENTLY. COULD ALSO SEE A FEW STRONG WIND
GUSTS IN AND NEAR HEAVY DOWNPOURS. WHILE CONVECTION IS EXPECTED TO
BE SCATTERED ACROSS THE CWA THIS AFTERNOON...IT WILL FOCUS NEAR
THE I75 CORRIDOR TOWARD EVENING...AS THE WEST COAST SEA BREEZE
PUSHES IN.

&&

.AVIATION...

ISOLATED TO SCATTERED SHOWERS ARE EXPECTED THIS MORNING...WITH
SCATTERED STORMS DEVELOPING EARLY THIS AFTERNOON. MOST OF THE
CONVECTION WILL SHIFT AWAY FROM COASTAL TAF SITES BY EVENING.
PREVAILING VFR CONDITIONS ARE EXPECTED OVERNIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  91  72  90  71 /  40  20  50  30
SSI  85  75  86  75 /  30  20  50  30
JAX  89  74  88  72 /  50  20  50  30
SGJ  86  74  85  73 /  40  20  50  30
GNV  88  72  87  71 /  70  40  50  40
OCF  88  73  88  71 /  70  50  50  40

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

STRUBLE
Hazardous weather outlook, Aug 23, 3:30 AM EST, 7 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
430 AM EDT FRI AUG 23 2013

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-240830-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT 20 NM-
FERNANDINA BEACH TO ST AUGUSTINE FL OUT 20 NM-
ST AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE-HAMILTON-
SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-ST JOHNS-
GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-JEFF DAVIS-BACON-
APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-
COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
430 AM EDT FRI AUG 23 2013

...A FEW STRONG STORMS AND LOCALIZED FLOODING POSSIBLE TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED MAINLY DURING
THE AFTERNOON AND EVENING HOURS. A FEW STRONG THUNDERSTORMS ARE
POSSIBLE...WITH GUSTY WINDS...FREQUENT LIGHTNING STRIKES...AND
VERY HEAVY DOWNPOURS. SLOW MOVING STORMS MAY CAUSE LOCALIZED
FLOODING ESPECIALLY WHERE THE GROUND IS ALREADY SATURATED.

MINOR FLOODING IS OCCURRING ALONG PORTIONS OF THE ALTAMAHA AND
SATILLA RIVERS IN SOUTHEAST GEORGIA. PLEASE REFER TO THE LATEST
FLOOD STATEMENTS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

SCATTERED MAINLY AFTERNOON AND EARLY EVENING THUNDERSTORMS ARE
EXPECTED THROUGH SATURDAY. A COLD FRONT IS EXPECTED TO MOVE
THROUGH SOUTHEAST GEORGIA ON SATURDAY NIGHT. SCATTERED STORMS
WILL ACCOMPANY THIS FRONT...WITH ACTIVITY PUSHING INTO NORTHEAST
FLORIDA ON SUNDAY AS THE FRONT WEAKENS AND BECOMES STATIONARY.

STRENGTHENING ONSHORE WINDS ARE EXPECTED ALONG COASTAL LOCATIONS
ON SUNDAY NIGHT AND MONDAY AS STRONG HIGH PRESSURE BUILDS
SOUTHWARD INTO OUR REGION.

MINOR FLOODING IS EXPECTED TO CONTINUE ALONG PORTIONS OF THE
ALTAMAHA AND SATILLA RIVERS IN SOUTHEAST GEORGIA. PLEASE REFER TO
THE LATEST FLOOD STATEMENTS FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

MKT

In the hours before

Special weather statement, Aug 23, 9:57 AM EST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1057 AM EDT FRI AUG 23 2013

FLZ024-GAZ166-231530-
COASTAL CAMDEN-NASSAU-
1057 AM EDT FRI AUG 23 2013

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHEASTERN
CAMDEN AND EASTERN NASSAU COUNTIES FOR STRONG WINDS AND FUNNEL CLOUDS
VALID UNTIL 1130 AM EDT...

AT 1055 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
HEAVY SHOWERS NEAR FERNANDINA BEACH...STATIONARY. THESE HEAVY
SHOWERS WILL ALSO AFFECT AREAS AROUND FERNANDINA BEACH...AMELIA
CITY...ST. MARYS...KINGS BAY BASE...DUNGENESS AND CUMBERLAND ISLAND
THROUGH 1130 AM EDT. GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED
ALONG WITH POSSIBLE MINOR DAMAGE. DOPPLER RADAR HAS INDICATED WEAK
ROTATION WITHIN THESE SHOWERS AND WATERSPOUTS HAVE BEEN SPOTTED
NEARBY OVER NASSAU SOUND. TORNADOES MAY DEVELOP WITH LITTLE OR NO
ADVANCE WARNING.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3080 8145 3075 8145 3072 8144 3070 8142
      3068 8142 3058 8144 3054 8148 3069 8161
      3094 8144 3086 8141
TIME...MOT...LOC 1455Z 135DEG 0KT 3067 8147

HESS
Local storm report, Aug 23, 10:00 AM EST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1100 AM EDT FRI AUG 23 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1047 AM     FUNNEL CLOUD     FERNANDINA BEACH        30.66N 81.45W
08/23/2013                   NASSAU             FL   TRAINED SPOTTER

            SPOTTER REPORTED A WATER SPOUT OVER THE INTRACOASTAL
            WATERWAY NEAR FERNANDINA BEACH.

&&

LSTRUBLE

The radar

The Jacksonville radar (KJAX), 39 km away, was scanning. The volume nearest the first event began at 15:51 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Camden

When
August 23, 10:50 AM EST
Where
Camden County, 2.39 mi NNE of Kingsland
Reported by
Trained Spotter
Coordinates
30.830, -81.660

A spotter reported a funnel cloud near exit 7 along Interstate 95 north of Kingsland.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2013Every state in 2013This day in weather historyWarnings in Georgia, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 472025.